Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 94, NWS Blacksburg, VA

May 3, 2012Bedford County, Franklin County, Pittsylvania County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 3, 2012, 6:41 PM EDT for Bedford County, Franklin County, Pittsylvania County, Virginia. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2012, 6:41 PM EDT (22:41 UTC)
Expired
May 3, 2012, 7:29 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bedford County, VA, Franklin County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 55 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 6:57 PM EDTHAIL 0.71 Ssw Foxsport, VADIME HAIL AT SMITH MOUNTAIN LAKE
May 3, 7:10 PM EDTHAIL 1.256 Ne Southern Smith Mou, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1044 J/kg
Mixed-layer CIN
-93 J/kg
Mixed-layer LCL
1230 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

007 
WUUS51 KRNK 032241
SVRRNK
VAC019-067-143-032345-
/O.NEW.KRNK.SV.W.0094.120503T2241Z-120503T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
641 PM EDT THU MAY 3 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  NORTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
  SOUTHWESTERN BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA

* UNTIL 745 PM EDT.

* AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH DIAMETER
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM BURNT CHIMNEY TO 6 MILES
  SOUTHWEST OF WESTERN SMITH MOUNTAIN LAKE...OR ALONG A LINE
  EXTENDING FROM 8 MILES EAST OF BOONES MILL TO ROCKY MOUNT...AND
  MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BURNT CHIMNEY...
  WESTERN SMITH MOUNTAIN LAKE...
  NORTHWEST SMITH MOUNTAIN LAKE...
  SOUTHERN SMITH MOUNTAIN LAKE...
  MONETA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3729 7956 3702 7943 3696 7970 3695 7985
      3717 7988
TIME...MOT...LOC 2241Z 262DEG 16KT 3712 7980 3697 7979

$$
3 follow-up statements
950 
WWUS51 KRNK 032254
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
654 PM EDT THU MAY 3 2012

VAC019-067-143-032345-
/O.CON.KRNK.SV.W.0094.000000T0000Z-120503T2345Z/
PITTSYLVANIA VA-FRANKLIN VA-BEDFORD VA-
654 PM EDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHWESTERN PITTSYLVANIA...EASTERN FRANKLIN AND SOUTHERN BEDFORD
COUNTIES...

AT 653 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SOUTHERN SMITH MOUNTAIN LAKE...OR NEAR PENHOOK...MOVING
EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  SOUTHERN SMITH MOUNTAIN LAKE...
  SMITH MOUNTAIN LAKE STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3711 7982 3722 7953 3702 7943 3696 7970
      3695 7985
TIME...MOT...LOC 2255Z 260DEG 26KT 3704 7966

$$
608 
WWUS51 KRNK 032312
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
712 PM EDT THU MAY 3 2012

VAC019-067-143-032345-
/O.CON.KRNK.SV.W.0094.000000T0000Z-120503T2345Z/
PITTSYLVANIA VA-FRANKLIN VA-BEDFORD VA-
712 PM EDT THU MAY 3 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR NORTHERN PITTSYLVANIA...EASTERN FRANKLIN AND SOUTHERN BEDFORD
COUNTIES...

AT 711 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SMITH MOUNTAIN LAKE STATE PARK...OR 7 MILES NORTHEAST OF
PENHOOK...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  SMITH MOUNTAIN LAKE STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE 
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER 
NOW. DON'T BE CAUGHT ON THE WATER IN A THUNDERSTORM!

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3699 7973 3714 7972 3722 7953 3702 7943
      3699 7957
TIME...MOT...LOC 2312Z 260DEG 26KT 3706 7955

$$
499 
WWUS51 KRNK 032329
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
729 PM EDT THU MAY 3 2012

VAC019-067-143-032339-
/O.CAN.KRNK.SV.W.0094.000000T0000Z-120503T2345Z/
PITTSYLVANIA VA-FRANKLIN VA-BEDFORD VA-
729 PM EDT THU MAY 3 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN PITTSYLVANIA...
EASTERN FRANKLIN AND SOUTHERN BEDFORD COUNTIES IS CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND
EXITED THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1 8 6 6...2 1 5...4 3 2 4.

LAT...LON 3699 7973 3714 7972 3722 7953 3702 7943
      3699 7957
TIME...MOT...LOC 2329Z 260DEG 26KT 3708 7940

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 4:12 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, May 3, 4:12 PM EDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT THU MAY 3 2012

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE NORTH FROM THE
GULF COAST TONIGHT...AND WILL TRIGGER SHOWERS AND THUNDERSTORMS
ACROSS THE AREA...PARTICULARLY ACROSS THE MOUNTAINS. SPOTTY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE
FORECAST THROUGH THE MIDDLE OF NEXT WEEK...WHEN A COLD FRONT MOVES
THROUGH OUR AREA.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 400 PM EDT WEDNESDAY...

SPOTTY SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE ACROSS THE
MOUNTAINS THROUGH THE EVENING AS A PLUME OF TROPICAL MOISTURE...
ASSOCIATED WITH A SLOW MOVING UPPER LEVEL DISTURBANCE...MOVES
NORTH FROM THE GULF COAST. A FEW OF THESE STORMS WILL BECOME
STRONG TO SEVERE...WITH HAIL AS THE MAIN THREAT...BUT GUSTY WINDS
AND PERIODS OF VERY HEAVY RAIN WILL ALSO BE POSSIBLE. SHOWER AND
THUNDERSTORM ACTIVITY WILL DIMINISH GRADUALLY AFTER SUNSET AS
DAYTIME HEATING ENDS.

OVERNIGHT...TROPICAL MOISTURE WILL HELP KEEP TEMPERATURES ON THE
WARM AND MUGGY SIDE...AND DO NOT EXPECT LOWS TO FALL MUCH BELOW
THE MID 60S ACROSS THE PIEDMONT REGION...AND BELOW THE UPPER 50S
TO LOW 60S ACROSS THE MOUNTAINS. ALSO EXPECT LOW CLOUDS TO DEVELOP
ACROSS PORTIONS OF THE MOUNTAINS...BUT OVERALL SKIES WILL START
OUT THE NIGHT ON THE PARTLY CLOUDY SIDE. AS THE UPPER DISTURBANCE
CONTINUES TO PUSH NORTH...CLOUD COVER WILL INCREASE AREAWIDE...
WITH SHOWERS MOVING BACK ACROSS THE MOUNTAINS BEFORE SUNRISE.

BY FRIDAY AFTERNOON...SHOWER AND THUNDERSTORM ACTIVITY WILL BECOME
MORE WIDESPREAD ACROSS THE REGION...AGAIN WITH A FEW STORMS
BECOMING STRONG TO SEVERE DURING THE AFTERNOON. INCREASED CLOUD
COVER AND SCATTERED RAINFALL ACROSS THE MOUNTAINS WILL HELP TO
MODERATE AFTERNOON TEMPERATURES...HOLDING HIGHS IN THE UPPER 70S
TO THE LOW 80S. FURTHER EAST HOWEVER...CLOUD COVER AND RAIN WILL
NOT BE AS WIDESPREAD...ALLOWING TEMPERATURES TO CLIMB INTO THE
UPPER 80S.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
AS OF 330 PM EDT WEDNESDAY...

A BACKDOOR FRONT WILL MOVE INTO AND THEN STALL JUST SOUTH OF THE
AREA SATURDAY INTO SUNDAY. WE ARE ANTICIPATING SCATTERED SHOWERS AND
STORMS ASSOCIATED WITH IT...AND THEN A BIT OF A COOL DOWN DURING THE
DAY SUNDAY. SHOULD ALSO SEE PLENTY OF CLOUDINESS DURING THIS TIME
PERIOD...ESPECIALLY ON SUNDAY. ON SATURDAY HIGHS WILL RANGE FROM THE
LOWER 80S ACROSS THE MOUNTAINS TO THE UPPER 80S EAST OF THE BLUE
RIDGE. ON SUNDAY...LOOK FOR HIGHS IN THE LOW TO MID 70S IN THE
MOUNTAINS WITH UPPER 70S TO AROUND 80 EAST OF THE BLUE RIDGE.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
AS OF 200 PM EDT WEDNESDAY...

AN UPPER RIDGE WILL BUILD INTO THE CENTER OF THE COUNTRY. LOW
PRESSURE IS PROJECTED TO RIDE ALONG THE EDGE OF THIS RIDGE THROUGH
THE MID WEST AND THEN EASTWARD INTO NEW ENGLAND THURSDAY. AS THIS
LOW APPROACHES...THE STALLED FRONT FROM THE WEEKEND WILL RETURN AS A
WARM FRONT ALONG WITH ASSOCIATED SHOWERS AND STORMS. AS THE LOW
HEADS TOWARD NEW ENGLAND...ANTICIPATE A STRONG COLD FRONT TO MOVE
ACROSS THE AREA TUESDAY INTO WEDNESDAY. THE POTENTIAL MAY EXIST FOR
SEVERE WEATHER ALONG THIS FRONT.

HIGH PRESSURE WILL START TO BUILD INTO THE AREA ON
THURSDAY...HOWEVER...THERE STILL MAY BE SOME LINGERING UPSLOPE
SHOWERS ACROSS THE SE WV MOUNTAINS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
AS OF 200 PM EDT WEDNESDAY...

SATELLITE AND RADAR IMAGERY INDICATES SCATTERED CU ACROSS THE
REGION THIS AFTERNOON...ALTHOUGH A FEW STRONG STORMS HAVE CROPPED
UP IN THE NORTH CAROLINA MOUNTAINS. EAST OF THE MOUNTAINS...MOSTLY
CLEAR SKIES ARE OBSERVED...ALTHOUGH CU IS BEGINNING TO DEVELOP
THERE AS WELL.

THUNDERSTORM ACTIVITY WILL REMAIN ISOLATED ENOUGH THROUGH THE
REMAINDER OF THURSDAY THAT DO NOT HAVE THUNDERSTORM ACTIVITY
MENTIONED IN THE 03/18Z TAFS...ALTHOUGH CANNOT RULE OUT A STORM
OVER ONE OF THE TAF SITES LATER THIS EVENING. OTHERWISE EXPECT
SKIES VARYING BETWEEN SCT AND BKN WITH BASES BETWEEN 5KFT TO 7KFT
THROUGH THIS EVENING.

OVERNIGHT EXPECT ANOTHER ROUND OF LIGHT FOG TO DEVELOP DURING THE
PREDAWN HOURS OF FRIDAY...THANKS TO LIGHT WINDS AND PARTLY CLOUDY
SKIES. WITH WINDS EXPECTED TO BE WEST SOUTHWESTERLY
OVERNIGHT...BELIEVE THERE IS THE POSSIBILITY OF MVFR/IFR CEILINGS
DEVELOPING AT BLF...BUT THESE LOW CEILINGS WILL GRADUALLY LIFT
DURING LATE MORNING. WILL ALSO BE CONCERNED WITH AN UPPER LEVEL
DISTURBANCE PRESSING NORTH FROM THE GULF COAST REGION...AND
USHERING IN A PLUME OF TROPICAL MOISTURE WHICH WILL TRIGGER
SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS THROUGH THE
EVENING. WILL EXPECT SUB VFR CONDITIONS FRIDAY NIGHT AND SATURDAY
MORNING AS THE SLOW MOVING UPPER LEVEL DISTURBANCE CONTINUES TO
ADVECT GULF MOISTURE INTO OUR AREA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...NF
NEAR TERM...NF
SHORT TERM...DS
LONG TERM...DS
AVIATION...NF
Hazardous weather outlook, May 3, 3:40 PM EDT, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT THU MAY 3 2012

NCZ001-002-018-019-VAZ007-009>020-022>024-WVZ042>045-041945-
ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
340 PM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS THIS
EVENING...AND WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND PERIODS OF VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AFTERNOON AND
EVENING AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-020-VAZ032>035-043>047-058-059-041945-
SURRY-STOKES-ROCKINGHAM-CASWELL-YADKIN-PATRICK-FRANKLIN-BEDFORD-
AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-
CHARLOTTE-
340 PM EDT THU MAY 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...
SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STRONG THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AFTERNOON AND
EVENING AS A COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 3, 6:04 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 PM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             5 WSW ALLISONIA         36.90N 80.80W
05/03/2012  E1.00 INCH       WYTHE              VA   PUBLIC

            NICKEL TO QUARTER HAIL.

&&

KM
Local storm report, May 3, 6:09 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
ISSUED BY NATIONAL WEATHER SERVICE RALEIGH NC
609 PM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             4 WNW GRAYSONTOWN       37.06N  80.63W
05/03/2012  E0.75 INCH       PULASKI            VA   TRAINED SPOTTER

            SPOTTER REPORTED DIME SIZED HAIL COVERING THE GROUND AT
            A DEPTH OF A HALF INCH.

&&

EVENT NUMBER RNK1200003

VINCENT
Local storm report, May 3, 6:13 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 WSW ALLISONIA         36.90N 80.80W
05/03/2012  E1.00 INCH       WYTHE              VA   PUBLIC

            NICKEL TO QUARTER HAIL.

&&

KM
Local storm report, May 3, 6:16 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
616 PM EDT THU MAY 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             2 SSW WILLIS            36.83N  80.49W
05/03/2012  E1.00 INCH       FLOYD              VA   COCORAHS

&&

EVENT NUMBER RNK1200108

WHP
Special weather statement, May 3, 6:28 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
628 PM EDT THU MAY 3 2012

VAZ033-034-032300-
BEDFORD VA-FRANKLIN VA-
628 PM EDT THU MAY 3 2012

...STRONG THUNDERSTORMS WILL AFFECT BEDFORD AND FRANKLIN COUNTIES...

AT 625 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
EAST OF BOONES MILL TO 4 MILES SOUTH OF ROCKY MOUNT...MOVING EAST AT
15 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. IF ON OR NEAR
SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR
INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH TO CAPSIZE
YOUR VESSEL.

THESE STORMS WILL BE NEAR SONTAG AROUND 640 PM...WESTERN SMITH
MOUNTAIN LAKE AROUND 650 PM...NORTHWEST SMITH MOUNTAIN LAKE AROUND
655 PM AND SOUTHERN SMITH MOUNTAIN LAKE AROUND 700 PM.

LAT...LON 3693 7992 3718 7990 3717 7960 3689 7963
Special weather statement, May 3, 6:32 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT THU MAY 3 2012

VAZ023-034-032300-
BEDFORD VA-BOTETOURT VA-
632 PM EDT THU MAY 3 2012

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND BOTETOURT
COUNTIES...

AT 630 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF TROUTVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR MONTVALE AROUND 640 PM AND LITHIA AROUND 645
PM.

LAT...LON 3755 7970 3737 7962 3728 7985 3733 7986
      3734 7991 3738 7994

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:11 PM EDTSpecial Weather StatementRNKGrayson34 min
May 3, 1:51 PM EDTSpecial Weather StatementRNKGrayson39 min
May 3, 2:54 PM EDTSevere Thunderstorm WarningRNKGrayson36 min
May 3, 3:19 PM EDTSpecial Weather StatementRNKFloyd26 min
May 3, 3:28 PM EDTSpecial Weather StatementRNKWythe32 min
May 3, 3:37 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe53 min
May 3, 3:41 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd34 min
May 3, 3:43 PM EDTSpecial Weather StatementRNKPulaski32 min
May 3, 4:10 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski65 min
May 3, 4:14 PM EDTSpecial Weather StatementRNKFloyd31 min
May 3, 4:28 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Montgomery, Pulaski, Wythe, City of Radford51 min
May 3, 4:36 PM EDTSevere Thunderstorm WarningRNKGiles39 min
May 3, 5:15 PM EDTSpecial Weather StatementRNKFloyd30 min
May 3, 6:28 PM EDTSpecial Weather StatementRNKFranklin32 min
May 3, 6:32 PM EDTSpecial Weather StatementRNKBotetourt28 min
May 3, 6:48 PM EDTSpecial Weather StatementRNKBotetourt27 min
May 3, 6:52 PM EDTSevere Thunderstorm WarningRNKAlleghany, Amherst, Botetourt, Rockbridge, City of Buena Vista, City of Lexington28 min
May 3, 7:02 PM EDTSpecial Weather StatementRNKBedford28 min
May 3, 7:57 PM EDTSpecial Weather StatementRNKPittsylvania33 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.